Drought, Logan
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Several months of below normal precipitation continued to wreak havoc on Oklahoma's agriculture. Summer and fall crops, hay forages, and alfalfa were hit hard by the lack of any significant precipitation.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several months of below normal precipitation continued to wreak havoc on Oklahoma's agriculture. Summer and fall crops, hay forages, and alfalfa were hit hard by the lack of any significant precipitation. Farm pond water levels continued to decrease, or dry up altogether, which added insult to injury for area livestock. The extent of the damage was still undetermined monetary, but it was beginning to look like a total loss for many Oklahoma farmers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1145 PM CST MON JAN 31 2011
.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE RAPIDLY OVERNIGHT AS A
WINTER STORM SYSTEM MOVES INTO TEXAS AND OKLAHOMA. MAXIMUM LIFT
LOOKS LIKE IT WILL OCCUR BETWEEN 06Z AND 12Z AT MOST SITES...
WHICH SHOULD CORRESPOND TO THE HEAVIEST SNOWFALL. STRONG NORTH
WINDS WILL CAUSE EXTREMELY LOW VISIBILITIES AND CEILINGS IN
BLOWING SNOW. THE SNOW SHOULD TAPER OFF TOWARD 1800Z TOMORROW...
BUT WINDS WILL CONTINUE... AND CONDITIONS WILL BE MVFR AT THE VERY
BEST DURING THE AFTERNOON. WINDS SHOULD SUBSIDE SOMEWHAT AFTER
0000Z TOMORROW EVENING... REDUCING THE BLOWING SNOW... AND
RESULTING IN... WE HOPE... VFR OR HIGH-END MVFR CONDITIONS AT
MOST SITES. IT APPEARS THE KOKC AND KOUN WILL TAKE THE BRUNT OF
THE SNOWFALL... AND THEREFORE THE BLSN. WE HAVE INCLUDED A ZERO
VSBY AT KOUN DURING THE EXPECTED HEIGHT OF THE STORM... AS
SNOWFALL RATES ARE EXPECTED TO BE EXTREMELY HIGH FOR A COUPLE OF
HOURS.
&&
.PREV DISCUSSION... /ISSUED 533 PM CST MON JAN 31 2011/
AVIATION...
A NARROW BAND OF VFR CONDITIONS AFFECTING KLAW AND KSPS WILL FILL
IN THIS EVENING. ALSO... A SMALL AREA OF CONVECTION IS LIKELY TO
REACH KSPS BEFORE WEAKENING. TEMPERATURE PROFILES SUGGEST SOME PL
WILL MIX WITH RAIN IN THE STORMS. CONDITIONS WILL DETERIORATE
RAPIDLY OVERNIGHT... FROM WEST TO EAST... MOSTLY AFTER 04Z THIS
EVENING. EXPECT EXTREMELY POOR CONDITIONS IN SN/BLSN AT KOKC...
KOUN... AND KPNC TOMORROW MORNING... AND POOR CONDITIONS
ELSEWHERE. ALTHOUGH THE SNOWFALL SHOULD TAPER OFF SIGNIFICANTLY IN
THE AFTERNOON... STRONG WINDS WILL CONTINUE... AND BLSN IS
EXPECTED TO DIMINISH SLOWLY WITH TIME.
PREV DISCUSSION... /ISSUED 346 PM CST MON JAN 31 2011/
DISCUSSION...
.BLIZZARD AND OTHER DANGEROUS WINTER WEATHER TUESDAY...
AN UPPER TROUGH WILL SWING INTO A NEGATIVELY TILTED CONFIGURATION AS
IT IS KICKED OUT OF THE DESERT SOUTHWEST TOWARD CENTRAL OKLAHOMA
TUESDAY MORNING. THE TROUGH WILL ENCOUNTER A TIGHTENING FRONTAL ZONE
SEPARATING HUMID MARITIME POLAR AIR FROM MID WINTER ARCTIC. DEEP
CYCLOGENESIS WILL OCCUR OVER OKLAHOMA AND NORTH TEXAS. LIFTING IS
TYPICALLY MOST INTENSE DURING THIS TYPE OF DEEPENING...MEANING
WIDESPREAD PRECIPITATION...RELATIVELY HEAVY FOR MID WINTER.
DURING THE EVENING...MOST SHOWERS CONFINED TO THE RED RIVER AREA.
PRECIP WILL INCREASE AFTER MIDNIGHT...AND AS THE CYCLONE DEVELOPS
THERE WILL BE A TRANSITION OF PRECIP TYPE. A WARM NOSE IN THE
SOUNDINGS...LEFT OVER FROM OUR ANOMALOUSLY WARM WEEKEND...WILL LEAD
TO A PERIOD OF RAIN...FREEZING RAIN...AND SLEET FROM CENTRAL
OKLAHOMA SOUTHWESTWARD. THIS CREATES SOME CONFUSION... AS THE NAM
SNOW ALGORITHM KICKS OUT HEAVY SNOW IN A BAND ACROSS NORTH TEXAS AND
SOUTHERN OKLAHOMA TONIGHT. GIVEN A STRONG 3-5 DEGREE CELSIUS WARM
NOSE...ATOP INCREASING SURFACE COLD ADVECTION...THIS BAND WILL
LIKELY CONSIST OF FREEZING RAIN AND SLEET. THUNDER IS ALSO LIKELY
FROM CENTRAL OKLAHOMA SOUTHWESTWARD. WE INCREASED ICE ACCUMULATION
UP TO ONE QUARTER INCH...AND THIS IS ONE REASON OUR SNOW TOTALS
DECREASE TOWARD THE SOUTH...ESPECIALLY SINCE THE STRONG LIFT WILL
SHIFT UP INTO CENTRAL AND NORTHERN OKLAHOMA BY THE TIME TEMPERATURES
ARE SUPPORTIVE OF ALL SNOW. AN EARLIER CHANGEOVER...THOUGH...WOULD
MEAN MORE SNOW...POSSIBLY HEAVY...INTO SOUTH CENTRAL AND EAST
CENTRAL OKLAHOMA. LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY.
BY MORNING...THE MID LEVEL TROUGH WILL CLOSE OFF...AND MODELS ARE
FAIRLY CONSISTENT IN PLACEMENT OF THE 700 MB LOW NEAR OR JUST EAST
OF OKLAHOMA CITY BY 9 AM TO NOON. FORECAST SOUNDINGS SHOW STEEP
UPPER LEVEL LAPSE RATES AND STRONG...DEEP ASCENT...CAPABLE OF
PRODUCING HEAVY SNOW AND EVEN ISOLATED THUNDER. THIS IS REFLECTED IN
THE SNOW GRIDS FROM THE NAM AND SREF...WHICH PRODUCE IMPRESSIVE SNOW
RATES...MORE THAN ONE INCH PER HOUR...DURING THE MORNING. ALSO ON
TUESDAY...THE GRADIENT BETWEEN A 1052 MB ARCTIC HIGH AND ROUGHLY 995
MB LOW WILL DRIVE A DANGEROUS NORTHWESTERLY WIND DURING AND
FOLLOWING THE STORM. THE MOS CAME UP CLOSER TO WHAT WE WOULD EXPECT
WITH THIS GRADIENT...FORECASTING 35 MPH SUSTAINED WINDS. GUSTS OVER
45 MPH SHOULD BE COMMON. FOR THIS REASON...WE UPGRADED TO BLIZZARD
WARNING IN THE AREA WHERE HEAVY SNOW RATES ARE MOST CERTAIN. NEAR
BLIZZARD CONDITIONS ARE LIKELY TO EXIST ELSEWHERE AS WELL...AND IT
WILL GENERALLY BE AN EXTREMELY DANGEROUS DAY TO BE TRAVELING. EVEN
PEDESTRIANS IN FAMILIAR AREAS MAY BECOME DISORIENTED. WIND CHILL
TEMPERATURES WILL BE COLDER THAN MANY OKLAHOMANS AND TEXANS HAVE
EXPERIENCED IN MORE THAN TEN YEARS.
BECAUSE A WIND CHILL WATCH HAD BEEN IN EFFECT IN THE NORTHWEST...WE
UPGRADED TO WARNING THERE THROUGH WEDNESDAY MORNING. OTHER AREAS
WILL NEED A WIND CHILL ADVISORY BY TUESDAY EVENING...BUT FOR NOW WE
HAVE WRAPPED THE WIND CHILL MESSAGE INTO THE BLIZZARD AND WINTER
STORM WARNING PRODUCTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 16 17 5 12 / 100 100 20 10
HOBART OK 13 16 2 12 / 90 70 0 0
WICHITA FALLS TX 19 23 8 15 / 100 70 0 10
GAGE OK 9 13 -3 14 / 80 60 10 10
PONCA CITY OK 15 19 1 13 / 100 100 20 10
DURANT OK 28 30 12 17 / 100 100 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...BLIZZARD WARNING UNTIL 6 PM CST TUESDAY FOR OKZ008-012-013-
018>020-024>026-029-030.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR OKZ004>007-
009>011-014>017-021>023-027-028-031>047-050-051.
WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
OKZ004-005-009-010-014.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR OKZ048-052.
TX...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR TXZ083>090.
&&
32/23/23HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON JAN 31 2011
OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST MON JAN 31 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN OKLAHOMA AND
NORTHERN TEXAS LATE TONIGHT. SEVERE STORMS ARE NOT EXPECTED.
DISCUSSION...
A STRONG STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST THROUGH TONIGHT. PRECIPITATION IS EXPECTED TO START IN THE FORM
OF RAIN ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS THIS EVENING AND
CHANGE TO FREEZING RAIN AND SLEET... AND THEN SNOW... BY MORNING.
ELEVATED THUNDERSTORMS MAY DEVELOP TONIGHT WITH SOME OF THE
PRECIPITATION... ESPECIALLY ACROSS SOUTHEAST OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT
OTHER HAZARDOUS WEATHER...
SNOW...SLEET AND FREEZING RAIN WILL BEGIN TO FALL THIS EVENING AND
OVERNIGHT. HEAVY SNOW AND BLIZZARD CONDITIONS MAY EXIST IN SOME
AREAS BY DAYBREAK TUESDAY MORNING. PLEASE SEE THE LATEST WINTER
STORM WARNINGS AND ADVISORIES FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDER WILL BE POSSIBLE WITH THE SNOW AND SLEET TUESDAY MORNING.
OTHERWISE THUNDERSTORMS ARE NOT EXPECTED THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
A MAJOR WINTER STORM WILL CONTINUE TO IMPACT THE AREA ON TUESDAY WITH
THE COMBINATION OF VERY COLD TEMPERATURES... STRONG WINDS... AND
SNOW. BITTER COLD WILL PERSIST WELL INTO THE LATTER PART OF THE
WEEK. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND
ADVISORIES FOR DETAILS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277143, 277144, 277145, 277146, 277147, 277148, 277149, 277150, 277151.